Alert archive / South Dakota / Flash Flood Warnings in 2025
Flash Flood Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 28, 2025, 7:46 PM CDT for Deuel County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2025, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 29, 2025, 1:39 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2696 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.0
The text
As transmitted.
441
WGUS53 KABR 290046
FFWABR
SDC039-290645-
/O.NEW.KABR.FF.W.0004.250629T0046Z-250629T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
746 PM CDT Sat Jun 28 2025
The National Weather Service in Aberdeen has issued a
* Flash Flood Warning for...
Central Deuel County in northeastern South Dakota...
* Until 145 AM CDT.
* At 746 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Clear Lake, Gary, Altamont, Bemis, Lake Alice and Moritz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4489 9645 4487 9645 4481 9645 4480 9645
4479 9645 4477 9645 4476 9645 4475 9688
4480 9688 4487 9684
FLASH FLOOD...RADAR INDICATED
$$
101 follow-up statement
014
WGUS73 KABR 290639
FFSABR
Flash Flood Statement
National Weather Service Aberdeen SD
139 AM CDT Sun Jun 29 2025
SDC039-290649-
/O.CAN.KABR.FF.W.0004.000000T0000Z-250629T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Deuel SD-
139 AM CDT Sun Jun 29 2025
...FLASH FLOOD WARNING FOR CENTRAL DEUEL COUNTY HAS BEEN REPLACED
WITH A FLOOD WARNING...
The heavy rain has ended. The immediate threat to life and property
has decreased over the area. Therefore the Flash Flood Warning has
been replaced by an Areal Flood Warning. Please refer to that
bulletin for more information. Flash Flooding is no longer expected
to pose a threat. Please continue to heed remaining road closures.
&&
LAT...LON 4489 9645 4487 9645 4481 9645 4480 9645
4479 9645 4477 9645 4476 9645 4475 9688
4480 9688 4487 9684
$$
TMTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 7:32 PM CDT, 14 minutes earlier. Its key messages:
- SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail are the primary threats, though can't rule out a brief tornado in far eastern SD/western MN.
- Two rounds of storms are expected in the slight risk. The first will develop late this afternoon in eastern SD/west central MN. The second will move in from the west late this evening and progress east through Sunday morning.
Area forecast discussion, Jun 28, 7:32 PM CDT, 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 732 PM CDT Sat Jun 28 2025 .KEY MESSAGES... - SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail are the primary threats, though can't rule out a brief tornado in far eastern SD/western MN. - Two rounds of storms are expected in the slight risk. The first will develop late this afternoon in eastern SD/west central MN. The second will move in from the west late this evening and progress east through Sunday morning. && .UPDATE... Issued at 712 PM CDT Sat Jun 28 2025 See below for an aviation forecast discussion for the 00Z TAFs. && .DISCUSSION... Issued at 330 PM CDT Sat Jun 28 2025 A front is draped southwest to northeast across the forecast area this afternoon, stretching from south central SD to around Sisseton. Areas along and east of this forcing mechanism will be in the cross-hairs for severe storms this evening. Hi-res CAMS are pointing to a start time of 22z around the Sisseton hills. 35 kts of bulk shear and 3000 to 4500 J/kg MUCAPE with no significant cap (+10- +12C) provide a decent set up for discrete cells with hail and wind. Low level helicity increases toward 1z across east central SD and west central MN with an STP of 1 to 2 on the RAP13, so can't rule out a tornado or two either as bulk shear increases to 45 kts. Another round of thunderstorms moves in from the west and southwest around 5z. This looks to be mostly post frontal with an agitated shortwave trough. With 40 to 50 kts of bulk shear and 2000 to 3000 J/kg of CAPE in central SD at the time convection, the potential for strong to severe hail and wind gusts exists through the night. The other concern will be the potential for flooding across the east and Jones/Lyman county where antecedent conditions have left wet soils and creeks near bankfull. The shortwave trough exits Sunday morning with weak sfc high pressure building in behind it. However, another shortwave trough moves through Sunday night with an upper trough/backdoor cold front that could set off some showers through Monday morning. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 712 PM CDT Sat Jun 28 2025 Terminals KABR,KATY,KPIR,KMBG Outside of thunderstorms, VFR conditions are forecast to prevail through Sunday afternoon. Thunderstorms are, and probably will be, developing over and near the KATY terminal for the next few hours. Large hail, damaging winds, a tornado and heavy rain are all possible with this evenings thunderstorms there at KATY. Elsewhere, the KPIR/KMBG and KABR terminals may experience thunderstorms later tonight into Sunday morning. Prob30s are in the forecast for that, although timing will need to be adjusted before it's all said and done. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...10 DISCUSSION...20 AVIATION...10
Hazardous weather outlook, Jun 28, 6:42 AM CDT, 13 hours 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 642 AM CDT Sat Jun 28 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291145- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 642 AM CDT Sat Jun 28 2025 /542 AM MDT Sat Jun 28 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a slight risk (level 2 of 5) for severe storms east of a line from Pierre to Aberdeen with storms expected to develop along a stalled boundary in central and eastern South Dakota later this afternoon. Storms come with the risk for large hail and damaging winds. We cannot rule out a tornado or two in far eastern South Dakota and western Minnesota. Another round of storms will move into central South Dakota from the west during the early morning hours Sunday. The risk for widespread severe weather with this cluster of storms is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. TMT
In the hours before
Local storm report, Jun 28, 5:55 PM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
555 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Funnel Cloud 4 NE Veblen 45.90N 97.22W
06/28/2025 Roberts SD Emergency Mngr
Message on Slack about a persistent funnel
cloud (around for about 6 min since 5:29)
near Veblen. Roberts county EM said that
dispatch has had a few calls about a funnel
west of the Dakota Magic Casino.
&&
NVLocal storm report, Jun 28, 6:34 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
634 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Funnel Cloud 3 NE Claremont Colony 44.75N 96.90W
06/28/2025 Hamlin SD Public
Funnel cloud by trained weather spotter and
passed along on state radio.
&&
NVLocal storm report, Jun 28, 7:00 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
700 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Tornado 5 W Clear Lake 44.78N 96.78W
06/28/2025 Deuel SD Trained Spotter
relayed from multiple spotters.
&&
NVLocal storm report, Jun 28, 7:08 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
708 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Tornado Tunerville 44.89N 96.68W
06/28/2025 Deuel SD Trained Spotter
Trees blown down and abandoned structure was
damaged/hit.
&&
NVLocal storm report, Jun 28, 7:17 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
717 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Funnel Cloud 2 ENE Clear Lake 44.78N 96.64W
06/28/2025 Deuel SD Trained Spotter
Photo on X of a new funnel cloud coming from
storm.
&&
NVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:08 PM CDT | Tornado Warning | ABR | Deuel | 37 min |
| Jun 28, 8:02 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 28 min |
| Jun 28, 8:05 PM CDT | Tornado Warning | ABR | Deuel | 40 min |
| Jun 28, 8:45 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 45 min |
| Jun 28, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 61 min |
| Jun 28, 9:10 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 21 min |
| Jun 28, 9:14 PM CDT | Tornado Warning | ABR | Codington, Deuel, Hamlin | 26 min |
| Jun 28, 9:43 PM CDT | Tornado Warning | ABR | Deuel, Hamlin | 47 min |
| Jun 28, 9:52 PM CDT | Tornado Warning | ABR | Deuel | 38 min |
| Jun 28, 10:24 PM CDT | Flash Flood Warning | ABR | Deuel, Hamlin | 6 hr |
| Jun 28, 10:29 PM CDT | Tornado Warning | ABR | Deuel, Hamlin | 46 min |
| Jun 28, 11:38 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 35 min |
| Jun 29, 1:39 AM CDT | Areal Flood Warning | ABR | Deuel | 17 hr |
| Jun 29, 3:18 AM CDT | River Flood Warning | ABR | Hamlin | 43 hr |
| Jun 29, 3:55 AM CDT | Special Weather Statement | ABR | Dewey, Potter, Sully | 35 min |
| Jun 29, 4:08 AM CDT | Areal Flood Warning | ABR | Deuel, Hamlin | 15 hr |
| Jun 29, 4:37 AM CDT | Special Weather Statement | ABR | Hughes, Sully | 38 min |
| Jun 29, 5:00 AM CDT | Special Weather Statement | ABR | Hughes, Hyde | 45 min |
| Jun 29, 5:20 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Sully | 55 min |
| Jun 29, 5:54 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 51 min |
Nearby
Flash Flood Warnings in South Dakota, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.